Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Anesthesia and hair changes

01/25/2008

Question:

5 months ago I had serious back surgery, and was under anesthesia for 3 1/2 hrs. Soon after, my hair began to become thin. (Now stopped) About a month or two ago, my hair, which has always had a beautiful natural wave, began to change. I now have the beautiful waves on top, next, a band of hair that is so frizzy and kinky it is unmanageable, then a band of very straight hair, then the bottom has its natural curl. This can only be the anesthesia as I have never had anything similar happen, and so extreme. Will my hair ever be the way it was before the surgery? My hairdresser and I are working on special shampoos and conditioners. Can you answer my questions?

Thank you

Answer:

There's no evidence that anesthesia causes hair changes in humans or animals. Hair changes do occur in association with major trauma or illness and I believe that is the likely cause of your problems. I am certainly no dermatologist but I would guess that the fact your hair closest to the scalp is normal is a sign that your hair is restoring itself to its usual pattern of growth.

Related Resources:

Curly Hair
Hair loss
Does anesthesia cause hair loss?
Anesthesia Coincidence

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University